Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Columbia, SC

June 12, 2004Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 12, 2004, 3:43 PM EDT for Richland County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 3:43 PM EDT (19:43 UTC)
Expired
Jun 12, 2004, 4:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2162 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 121943
SVRCAE
SCC079-122030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
ISSUED BY NWS GREENVILLE-SPARTANBURG SC
342 PM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FOREST ACRES...OR
  ABOUT OVER FOREST ACRES...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODFIELD AND DENTSVILLE AROUND 350 PM EDT
  COLUMBIA AROUND 400 PM EDT
  FORT JACKSON AROUND 430 PM EDT

PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM.

LAT...LON 3412 8111 3394 8113 3386 8062 3408 8064

$$

07/NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:05 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 11:05 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 AM EDT SAT JUN 12 2004

.DISCUSSION...
BACKDOOR COLD FRONT OVER SOUTHERN NORTH CAROLINA LATE THIS MORNING AND
WILL ACROSS SOUTH CAROLINA THIS AFTERNOON. WITH GOOD HEATING...EXPECT
ATMOSPHERE TO BECOME MODERATELY TO STRONGLY UNSTABLE. CAPES 2000 TO
3000. LIFTED INDEX ALREADY AROUND MINUS 6 ACROSS THE SAV RIVER AREA.
WEAK SHEAR. COULD BE A FEW STRONG/SEVERE STORMS FOR THE
AFTERNOON/EVENING. HAVE ADJUSTED WINDS, CLOUD COVER AND TEMPS FOR
THIS AFTERNOON.
&&

.PREVIOUS DISCUSSION...
UPPER RIDGE TO CONTINUE OVER THE REGION TODAY. BACK DOOR FRONT
CURRENTLY MOVING INTO NORTHERN NC...TO ROLL INTO REGION TODAY. OTHER
BOUNDARIES FROM PREVIOUS CONVECTION MAY PRECEDE FRONT AND PROVIDE
FOCUSING MECHANISM FOR SHOWER/THUNDERSTORM DEVELOPMENT AS WELL.
TIMING OF FRONTAL POSITION AND DAYTIME HEATING SUGGEST BETTER
CHANCES CENTRAL AND WESTERN FORECAST AREA (FA). GFS/ETA PUSH FRONT
TOWARDS THE CENTRAL SAVANNAH RIVER AREA BY TONIGHT. GFS KEEPS FRONT
THERE OR JUST SW OF FA SUNDAY...WHILE ETA TRIES TO BRING IT BACK
NORTH INTO CENTRAL FA. HENCE HIGHER MET POPS SUNDAY FOR CAE THAN MAV.
GFS HAS UPPER DISTURBANCE COMING UP FROM THE SW MONDAY WITH SURGE OF
MOISTURE/ISENTROPIC LIFT. ETA EITHER DISSIPATES FRONT OR LIFTS IT
NORTH OF FA. WILL GO WITH MODEL BLEND.

MODEL DIFFERENCES CONTINUE ON LOW IN GULF OF MEXICO.  GFS BRINGS IT
UP INTO FL PANHANDLE AND INTO OUR REGION TUESDAY...WHILE ETA KEEPS
IT BACK TOWARDS THE WESTERN GULF. CANADIAN IN BETWEEN. WILL NOT MAKE
ANY CHANGES BEYOND MONDAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

LM
Hazardous weather outlook, Jun 12, 8:50 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
850 AM EDT SAT JUN 12 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
850 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AHEAD OF A SOUTHWARD MOVING COLD FRONT. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:42 PM EDTSevere Thunderstorm WarningCAERichland48 min
Jun 12, 7:42 PM EDTSevere Thunderstorm WarningCAEEdgefield63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.